Hail, Adams
- When
- August 3, 2:29 PM MST
- Where
- Adams County, 3.79 mi WNW of Henderson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.950, -104.930
Severe thunderstorms produced large hail, ranging from quarter to golfball size, across portions of Adams, Denver, Elbert, Larimer, Logan and Weld counties. In addition, a few of the storms produced peak wind gusts from 64 to 68 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, ranging from quarter to golfball size, across portions of Adams, Denver, Elbert, Larimer, Logan and Weld counties. In addition, a few of the storms produced peak wind gusts from 64 to 68 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 3, 1:22 PM MST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 222 PM MDT Thu Aug 3 2023 .SHORT TERM...(This evening through Friday) Issued at 219 PM MDT Thu Aug 3 2023 ...Key Messages... - More scattered showers and thunderstorms expected this afternoon and evening across the region. - Best chance for severe thunderstorms, around 25-30%, is east of Hwy 71 between 5 PM and 8 PM. - Storm motion today is quicker than the past few days but still moisture laden atmosphere will produce some heavy downpours for sure - Downward trend in storm coverage on Friday... Here is the starting lineup for today's events... - Satellite derived PWATs pushing 1-1.3" across the Denver Metro and eastern CO plains, putting us near the 90% percentile for moisture - SBCAPE around 1500-2000 J/kg from Denver eastward - Bulk shear pushing 30-35 knots - Shortwave trough of low pressure nearing from the north-northwest While this is not an all-star team, they are still above average in terms of severe and flooding potential. The one nice thing today is the quicker storm motions helping to decrease the flood potential a tad, however we've taken on a lot of water recently across the plains so we could still see localized issues with the heavier storms today. Enhanced cores this afternoon will primarily move east to northeast across the Denver Metro and the eastern CO plains. As they move eastward, encountering deeper moisture and better shear, they will start to grow upscale into a larger convective complex. This is when they will be their most severe with damaging winds and large hail the main impacts. Still a bit unsure of any trailing storms once the main core(s) move through, though lingering westward outflow boundaries may spark additional showers near the Palmer Divide late evening...confidence is low at this time. Drier air will be pushing in from the north-northwest behind the aforementioned short-wave trough of low pressure. While we won't be completely dry on Friday, I mean we're still tapped into the monsoon wind pattern, we'll see a downward tick in coverage and intensity of the storms during the afternoon and evening hours. With a bit less moisture across the region, a little less cloud cover is expected so we could end up a couple of degrees warmer than on Thursday and keeping us in the mid to upper-80s...what's a few degrees between friends anyway. .LONG TERM...(Friday night through Thursday) Issued at 219 PM MDT Thu Aug 3 2023 A weak upper level ridge prevails over the region Saturday with zonal flow aloft. Model guidance indicates a few pushes of a weak cold front from north to south across Colorado during the day resulting in NNE/NE surface flow. This flow should keep sufficient moisture in place across the eastern plains in the afternoon. MLCAPE builds into the 600-1200 J/kg over the plains/urban corridor with some higher values east of the Palmer Divide. An upper jet positions over CO with the resultant best support for ascent positioned to the south. This will support afternoon scattered showers and thunderstorms over the plains. With optimal shear, a few strong to severe storms will be supported, mainly over the east plains and just east of the Palmer Divide (Lincoln Co.). Sunday, another cold front will bring in another reinforcing push of cooler airmass into the region. The ridge weakens further accompanied by NW flow behind the previous wave. Temperatures aloft cool as a result. Highs will end up being 10-13 degrees cooler than normal with highs in the mid 70s. In addition to the cool airmass, soundings look to be stable which will act to limit convection. With marginal MLCAPE around, can't rule out a few showers or storms. Enhanced winds aloft and frontal passages will result in breezy afternoons, mainly over the high country with gusts to 30 mph. Ensemble guidance shows a signal for drying and warming early next week through the latter part of the week with ridging aloft and zonal flow. Monday remains sufficiently below normal in the low 80s across the plains. There will be enough moisture around to support shower/storm chances as well. Temperatures eventually warm back toward normal in the upper 80s by mid-week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1040 AM MDT Thu Aug 3 2023 Today...VFR. Passing showers and thunderstorms look to develop around 19-20Z and push eastward off the higher terrain. Potential impact timing at our terminals is 20Z-00Z this evening before advancing far enough east. We sped up the timing a bit and removed the VCTS after 00Z, once the TEMPOs conclude. Medium to high confidence. Tonight...VFR. Typical drainage flows for the overnight period with some light and variable winds at times. High confidence. Friday...VFR. Looks to be a downward trend in convective activity across the region as drier and cooler air make its way into the area. Medium to high confidence. && .HYDROLOGY... Issued at 219 PM MDT Thu Aug 3 2023 Limited threat of flash flooding this afternoon/evening and Friday afternoon/evening over the fire burn scars with generally limited moisture/instability and ample storm motions. Main threats will be strong and gusty winds. For the weekend, there is a low threat for flash flooding over the burn areas. There will be sufficient moisture and instability to support afternoon showers and thunderstorms. The threat will be limited due to quicker storm motions. Similar threat for Monday with showers/storms and quicker storm motions. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Heavener LONG TERM...Mensch AVIATION...Heavener HYDROLOGY...Heavener
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1053 AM MDT Thu Aug 3 2023 COZ030>051-041700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1053 AM MDT Thu Aug 3 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Severe thunderstorms are expected to develop across the northeast plains this afternoon. Scattered storms will first develop over the mountains and near the I-25 Corridor early this afternoon, and then become more widespread and intensify as they move east over the plains. Storms that develop initially along the I-25 Corridor will be capable of producing large hail and isolated damaging wind gusts. However, the threat of large hail and especially more widespread damaging winds will increase as the storms organize and roll east across the plains late this afternoon and early evening. Wind gusts of 60-80 mph will be possible, along with golfball sized hail from the strongest storms. A brief tornado is possible. Storms will also produce very heavy rain, so there is potential for localized flash flooding in areas that see multiple storms or storm mergers. The thunderstorms will end from west to east fairly quickly through the late afternoon and early evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday and Saturday will have decreased storm coverage. However, a couple stronger or severe storms will still be possible over the northeast plains. There is just a low threat of flash flooding mainly over the burn areas, as storms will generally be weaker in the high country and moving along at a fast pace. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. However, any reports of heavy rainfall, hail, and strong winds will be appreciated.
Special Weather Statement
National Weather Service Denver CO
301 PM MDT Thu Aug 3 2023
COZ035-038-032145-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
301 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northeastern Larimer
County through 345 PM MDT...
At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Red Feather Lakes, or 27 miles northwest of Fort
Collins, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel.
Locations impacted include...
Poudre Park, Livermore and Red Feather Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4079 10557 4086 10552 4088 10516 4065 10523
TIME...MOT...LOC 2100Z 287DEG 10KT 4081 10547
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
320 PM MDT Thu Aug 3 2023
COZ040-045-032200-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
320 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northeastern Denver
and western Adams Counties through 400 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm near
Commerce City, or 9 miles northeast of Denver, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northeastern Denver, northern Aurora, Commerce City, Denver
International Airport, D.I.A Terminal and Concourses and Bennett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 3976 10435 3976 10490 3986 10494 4000 10461
4000 10448
TIME...MOT...LOC 2119Z 254DEG 20KT 3981 10482
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
HIRISSpecial Weather Statement
National Weather Service Denver CO
323 PM MDT Thu Aug 3 2023
COZ041-032215-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
323 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of east central Douglas
and northwestern Elbert Counties through 415 PM MDT...
At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Franktown, or 29 miles south of Denver, moving
northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Castle Rock, Elizabeth, Kiowa, Franktown, Ponderosa Park and The
Pinery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3933 10497 3935 10497 3953 10456 3929 10442
3924 10491
TIME...MOT...LOC 2123Z 245DEG 12KT 3932 10477
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
HIRISThe Denver radar (KFTG), 37 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
20 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130642, 1130643, 1130644, 1130645, 1130663, 1130646, 1130647, 1130649, 1130652, 1130653, 1130650, 1130654, 1130664, 1130658, 1130659, 1130651, 1130655, 1130656, 1130657, 1130661, 1130660, 1130662, 1130665.